Symptoms of Heroin Overdose


Symptoms of Heroin Overdose

The abuse of heroin is a major concern everywhere anymore that's why we can't stop talking with our children about prescription drug abuse and illegal drug use. Heroin users are getting younger, the illegal drug is highly obtainable and sadly people are overdosing right and left because it's either extremely potent or cut with other dangerous substances.


It's devastating, it doesn't matter where you live the use of heroin is steadily ruining lives, taking loved ones and destroying families at record speed throughout the United States.

Why Has Heroin Become Such a Popular Drug to Abuse?

The surge in heroin use over the past few years has a lot to do with the misuse of strong opioid painkillers like OxyContin and Vicodin which are now extremely costly on the streets. Heroin is a powerful opiate and it costs a whole lot less on the streets and is widely available, so it's highly sought after anymore. Plenty of people have also become dependent on strong prescription pain medications legitimately, and have eventually turned to heroin when they were no longer able to get them legally anymore.

Times have changed, prescription pain medications have been abused by teens, young and older adults from all walks of life for quite some time and many have turned to heroin simply because they're addicted to opiates. Heroin users today are teens, college students, mothers, fathers, and even younger grandparents from all economic backgrounds, heroin abuse is in no way an inner city problem like some people may think.

Heroin Overdose

When someone takes a higher dose of a medication than would be safely recommended, an overdose can easily take place but when it comes to illegal street drugs like heroin, there is no dose that's safe to abuse. Heroin is a powerful drug that's illegally obtained on the streets and users never know what it's been cut or laced with or just how potent their dose really may be.

Today the heroin that's circulating is very potent in many areas and has been known to be laced with fentanyl, other drugs, strychnine, anthrax, and even rat poison. Heroin laced with fentanyl is a serious problem everywhere. Fentanyl is an opioid narcotic and when it's mixed with heroin it can be lethal, this dangerous combination is responsible for spikes in overdose deaths in many areas throughout the United States.

Heroin Overdose Symptoms

  1. Airways and Lungs: breathing stops, breathing is shallow, breathing is slow and difficult
  2. Eyes, Ears, Nose, and Throat: dry mouth, pinpoint tiny pupils, discoloration of the tongue
  3. Heart and Blood: weakened pulse, low blood pressure
  4. Skin: bluish in color nails and lips
  5. Stomach and Intestines: constipation, stomach and intestinal tract spasms
  6. Nervous System: delirium, drowsiness, disorientation, muscle spasticity, coma

Although some people experiment with dangerous drugs like heroin just to see what it's like, many of the users today started out using prescription painkillers first and due to their addiction have moved on to the more powerful opiate. A heroin overdose is nothing to take lightly because it can result in death very easily. Sadly, fatal overdoses linked to heroin or other opiates happens almost daily anymore somewhere in the U.S., it's becoming an epidemic.

If an antidote such as naloxone (Narcan) is administered in time, the effective medication can counteract the effects of heroin or powerful painkillers like OxyContin so seek medical help (911) immediately if a suspected heroin or opiate overdose has taken place. Medline Plus also provides the National Poison Control Center's number which is 1-800-222-1222.

References
Medline Plus

Drug Free Resources

Post Discussion

  1. There are no comments for this post yet. Use the form below to be the first!

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-800-807-0951 or have a Counselor Contact You

Socialize with us